Antibiotic-associated Colitis—C difficile
(Antibiotic-associated Diarrhea, Clostridium difficile-induced Colitis, C diff)
Antibiotic-associated colitis is when your colon (a part of your large intestine) is inflamed. It is often caused by bacteria growing in your intestine. This growth may happen if you use antibiotics. You may have diarrhea]]> (often bloody) and cramping. The infection is often very serious.
Normal Anatomy of the Intestines
This condition is caused by harmful bacteria (often the bacterium, Clostridium difficile) growing in your intestines.
A risk factor is something that increases your chance of getting a disease or condition. The following risk factors increase your chance of having this condition. If you have any of these risk factors, tell your doctor:
- You use antibiotics
- You are elderly
- You are or have been hospitalized
- You have a severe illness
Other possible risk factors include:
If you experience any of these symptoms, do not assume it is due to antibiotic-associated colitis. These symptoms may be caused by other, less serious health conditions. If you experience any one of them, see your doctor.
Your doctor will ask about your symptoms and medical history, and perform a physical exam. Tests may include:
- Stool samples—to identify the toxins made by the bacteria
- Colonoscopy]]>—a thin, lighted tube inserted through the rectum and into the colon to examine the lining of the colon
If you are diagnosed with this condition, follow your doctor's instructions.
Talk with your doctor about the best treatment plan for you. Treatment options include the following:
The first step is to stop taking the antibiotic and replace lost fluids. Talk with your doctor first before stopping the antibiotic. The colitis usually goes away within two weeks of stopping the antibiotic.
You may be given cholestyramine]]>, other antibiotics, and probiotics.
Try not to use antidiarrheal drugs (eg, ]]>loperamide]]> and opiates).
In very rare cases you may need surgery. A surgeon may connect your small intestine to an opening in your abdomen. This will divert stool from your large intestine and rectum. This surgery is called an ileostomy. Or the surgeon could remove your large intestine. This is called a ]]>colectomy]]>.
Crohn’s and Colitis Foundation of America
National Digestive Diseases Information Clearinghouse
Canadian Association of Gastroenterology
Canadian Digestive Health Foundation
Antibiotic-associated colitis. Merck website. Available at: http://www.merck.com/mmhe/sec09/ch127/ch127a.html . Accessed November 30, 2006.
Antibiotic-associated diarrhea. DynaMed website. Available at: http://dynamed102.epnet.com/Detail.aspx?id=114443 . Accessed November 30, 2006.
Antibiotic-associated diarrhea. Mayo Clinic website. Available at: http://www.mayoclinic.com/health/antibiotic-associated-diarrhea/DS00454 . Accessed November 30, 2006.
Clostridium difficile colitis. DynaMed website. Available at: http://dynamed102.epnet.com/Detail.aspx?style=1&docid=/dynamed/39bebcddd7cbdbe2852562be006077d5 . Accessed November 30, 2006.
Use of gastric acid-suppressive agents and the risk of community-acquired Clostridium difficile-associated disease. JAMA. 2005 Dec 21;294(23):2989-95.
Last reviewed April 2009 by ]]>Daus Mahnke, MD]]>
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2007 EBSCO Publishing All rights reserved.